Radiation therapy can irritate the lower part of the bowel and you may experience some related symptoms towards the end of your treatment. Symptoms of irritation can include:
- Increase in the amount of times you use your bowels
- Softer/looser bowel actions
- Discomfort in passing a bowel motion
- Urge to use your bowels without passing a motion (tenesmus)
- Bleeding from the rectum (especially if you have haemorrhoids)
- Mucus discharge
Let your nursing team known if you experience any bowel changes or discomfort as they will be able to provide advice to help you manage. Dietary changes may be required, and a referral to a dietitian can be arranged for you.
It is important to drink two litres (8 glasses) of water each day (as long as you are not on a restricted fluid intake). If your temperature is elevated, you’re having trouble or discomfort passing urine, experience any blood in your urine or have abdominal pain, please promptly notify your care team.